Spectral radius and Hamiltonicity of graphs. (English) Zbl 1218.05091

Summary: Let \(G\) be a graph of order \(n\) and \(\mu (G)\) be the largest eigenvalue of its adjacency matrix. Let \(\overline G\) be the complement of \(G\).
Write \(K_{n-1}+v\) for the complete graph on \(n-1\) vertices together with an isolated vertex, and \(K_{n-1}+e\) for the complete graph on \(n-1\) vertices with a pendent edge.
We show that:
{}If \(\mu (G)\geqslant n-2\), then \(G\) contains a Hamiltonian path unless \(G=K_{n-1}+v\); if strict inequality holds, then \(G\) contains a Hamiltonian cycle unless \(G=K_{n-1}+e\).
{}If \(\mu(\overline G) \leqslant \sqrt{n-1}\), then \(G\) contains a Hamiltonian path unless \(G=K_{n-1}+v\).
{}If \(\mu(\overline G) \leqslant \sqrt{n-2}\), then \(G\) contains a Hamiltonian cycle unless \(G=K_{n-1}+e\).


05C50 Graphs and linear algebra (matrices, eigenvalues, etc.)
05C45 Eulerian and Hamiltonian graphs
05C35 Extremal problems in graph theory
Full Text: DOI arXiv


[1] Bondy, A.; Chvatal, V., A method in graph theory, Discrete math., 15, 111-135, (1976) · Zbl 0331.05138
[2] S. Butler, F. Chung, Small spectral gap in the combinatorial Laplacian implies Hamiltonian, Ann. Combin., in press. · Zbl 1229.05193
[3] van den Heuvel, J., Hamilton cycles and eigenvalues of graphs, Linear algebra appl., 226-228, 723-730, (1995) · Zbl 0846.05059
[4] Hofmeister, M., Spectral radius and degree sequence, Math. nachr., 139, 37-44, (1988) · Zbl 0695.05046
[5] Krivelevich, M.; Sudakov, B., Sparse pseudo-random graphs are Hamiltonian, J. graph theory, 42, 17-33, (2003) · Zbl 1028.05059
[6] Mohar, B., A domain monotonicity theorem for graphs and Hamiltonicity, Discrete appl. math., 36, 169-177, (1992) · Zbl 0765.05071
[7] Ore, O., Note on Hamilton circuits, Amer. math. monthly, 67, 55, (1960) · Zbl 0089.39505
[8] Stanley, R., A bound on the spectral radius of graphs with \(e\) edges, Linear algebra appl., 87, 267-269, (1987) · Zbl 0617.05045
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.